New York, 2004Flood in New York, September 9 to 10, 2004
September 9 to 10, 2004 · NWS BGM · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 9, 1:50 PM EST, 10 minutes earlier.
Area forecast discussion, Sep 9, 1:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT THU SEP 9 2004
.SHORT TERM (TONIGHT - SATURDAY)...
NORTH TO SOUTH COLD FRONT MOVING THROUGH CENTRAL CWA WITH ENHANCED
SHOWERS ON IT. BEHIND IT TEMPS AND DEWPOINTS DROP AND SOME LIGHT
SHOWERS. AHEAD OF COLD FRONT SOME BANDS OF HEAVY RAIN SHOWERS IN
EXTREME EASTERN COUNTIES. DEWPOINTS IN L70S WITH TEMPS MAINLY 75 TO
80. NOT QUITE ENOUGH INSTABILITY EVEN WITH BREAKS IN CLOUDS.
FOR TONIGHT COLD FRONT WILL EXIT STAGE RIGHT THIS EVENING. SOME
LIGHT SHOWERS WILL LINGER BEHIND FRONT BUT WILL ALSO PUSH OUT OF CWA
TONIGHT. THICK LOW CLOUDS WILL HANG TONIGHT BEFORE BREAKING UP
FRIDAY MORNING. COLD AIR WILL BE ADVECTED IN TONIGHT.
FRIDAY IMPROVING CONDITIONS AS CLOUDS BREAK UP. HIGH PRESSURE WILL
BUILD IN TO BE OVER AREA FRIDAY NIGHT. IT WILL BE A GOOD RADITIONAL
COOLING NIGHT SO ADDED FOG ENTIRE AREA. GROUND SHOULD STILL BE WET
ADDING TO THE LL MOISTURE.
SATURDAY LOOKS LIKE A LOVELY MILD LATE SUMMER DAY WITH NO WORRIES AS
THE HIGH CONTINUES TO COAST. COLD FRONT FAR ENOUGH TO NW STILL THAT
ONLY SOME HIGH CLOUDS WILL HERE.
&&
.LONG TERM (SAT NIGHT - THU)...
BY SUNDAY...A FAST MOVING COLD FRONT IS PROGGED TO CROSS THE
REGION. ALTHOUGH THE TREND IS FOR THIS SYSTEM TO BE WEAKER...WELL
STILL CARRY A CHANCE OF SHOWERS DURING THE DAY SUNDAY. DRY AND
COOLER AIR IS FORECAST TO BUILD IN FOR THE BEGINNING OF NEXT
WEEK...THANKS TO CANADIAN HIGH PRESSURE. LONGER RANGE GUIDANCE
AGREES FAIRLY WELL IN BUILDING THIS HIGH PRESSURE SYSTEM OVER THE
AREA FROM TUESDAY INTO THURSDAY...WITH CONTINUED RAIN-FREE
CONDITIONS AND MODERATING TEMPERATURES.
THE FUTURE TRACK OF IVAN COULD HAVE A BEARING ON OUR LOCAL WEATHER
DURING THE LATTER PART OF NEXT WEEK. FOR NOW...THOUGH...WELL GO
ALONG WITH THE LONG RANGE MODEL CONSENSUS THAT ITS MOISTURE WILL
STAY SOUTH OF NY AND PA THROUGH AT LEAST THURSDAY.
&&
.AVIATION...
BANDS OF SHOWERS WILL CONTINUE TO MIGRATE THROUGH CENTRAL NY AND
NORTHEAST PA THROUGH LATE AFTERNOON (20Z-22Z)...OCCASIONALLY
BRINGING MVFR CONDITIONS. THEREAFTER...A COLD FRONT WILL PUSH
ACROSS THE REGION...CAUSING SHOWERS TO DIMINISH IN COVERAGE AND THE
WINDS TO DECREASE AND SWITCH AROUND TO THE WEST.
HOWEVER...EVEN BEHIND THE FRONT OVERNIGHT...LOWER CEILINGS SHOULD
PREVAIL...WITH WIDESPREAD MVFR CONDITIONS. SOME IFR CEILINGS COULD
ALSO FORM AFTER MIDNIGHT.
CEILING BASES SHOULD GRADUALLY LIFT AFTER DAYBREAK FRIDAY...WITH
SOME CLEARING ULTIMATELY TAKING PLACE BY 15Z-16Z...HERALDING THE
RETURN TO VFR CONDITIONS.
&&
.HYDROLOGY...
FLOOD WATCH WILL EXPIRE WITH PACKAGE THIS AFTERNOON. FLOOD THREAT
DIMINISHING AS COLD FRONT APPROACHES I81. RAINFALL AMOUNTS HAVE BEEN
ON THE LIGHT SIDE TODAY. SOME QUICK HALF INCH AMOUNTS DID NOT DO
MUCH. RIVER FLOOD WARNINGS FOR CAMPBELL ON COHOCTON AND ELMIRA ON
CHEMUNG WILL CONTINUE. FOR NOW RISING BUT NOT AS FAST AND BOTH JUST
BELOW FLOOD STAGE. AFTER THIS A DRY PERIOD UNTIL SUNDAY WITH SHOWERS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
&&
DAYS 1-2/HYDROLOGY...CHAMPNEY
DAYS 3-7/AVIATION...JUREWICZ
Hazardous weather outlook, Sep 9, 3:30 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EDT THU SEP 9 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-100824-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
430 AM EDT THU SEP 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THE REMNANTS OF FRANCES WILL MOVE FROM SOUTHWESTERN PENNSYLVANIA
INTO NORTHERN NEW YORK...WITH RAIN CONTINUING ACROSS OUR AREA. THE
RAIN COULD BE HEAVY AT TIMES AND PRODUCE FLOODING. A FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF CENTRAL NY AND NORTHEAST PA.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Flood, Chemung
- When
- September 9, 2:00 PM EST to September 10, 4:00 AM EST
- Where
- Chemung forecast zone
- Property damage
- $500,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.141, -76.760 (the zone’s center; the record gives no point)
Heavy rainfall from the remnants of hurricane Frances caused the Chemung River at Elmira to rise above its flood stage of 12 feet. The Chemung River at Elmira crested around 13 feet late on the 9th. Rainfall amounts were 1.5 to 4 inches with locally higher amounts across the Chemung River basin. Many roads were flooded and closed due to the river flooding in the Big Flats area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, September 9 to 11, 20041 death · $3.7 million · 10 events
- Flash Flood in Pennsylvania, September 9, 2004$5.6 million · 1 event
- Flooding in Florida, September 9 to 30, 2004$4.8 million · 3 events
- Flash Flood in New York, September 9, 2004$3.0 million · 1 event
- Flood in Pennsylvania, September 9 to 11, 2004$2.0 million · 1 event
- Strong Wind in Ohio, September 9, 2004$525,000 · 7 events
- Flood in Ohio, September 9 to 10, 2004$500,000 · 1 event
- Flood in Ohio, September 9, 2004$300,000 · 1 event
- Flood in Ohio, September 9 to 10, 2004$250,000 · 1 event
- Flood in New York, September 9, 2004$200,000 · 1 event
- Strong Wind in Pennsylvania, September 9, 2004$100,000 · 3 events
- Flooding in South Carolina, September 9 to 10, 2004$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423211.